Background

The assessment of skin for clinical signs and symptoms is important when identifying adverse events following immunisation (AEFI). Most dermatological assessment guidelines commonly refer to the presentation of symptoms in patients with light skin tones.

The skin is one of the most complex organs in the body. It consists of 3 layers, with each layer performing different roles. The colour of a person’s skin is influenced by the amount of melanin (natural pigment) which is produced by the melanocytes located in the epidermis (outer layer of the skin), with darker toned skin having more melanin present than lighter toned skin. The amount of melanin will affect the appearance of AEFI on a patient’s skin and therefore AEFI, such as pallor, cyanosis, erythema and urticaria, may appear differently in varied skin tones. This can pose a challenge for immunisation providers to identify symptoms of AEFI in a timely manner.

Pallor

Pallor refers to the pale appearance of the skin, nail beds and mucous membranes. Pallor is not always a symptom of disease.

Pallor may be difficult to detect in dark toned skin and may present as ashen or grey. In brown toned skin the skin will present more yellowish in colour. An alternative method for identifying pallor in darker skin tones can be assessing the palmer surface which can appear paler.

Following immunisation, pallor can be noted in events such as vasovagal syncope (fainting) and hypotonic hypo-responsive episodes (HHE). 

Cyanosis

Cyanosis is a symptom of decreased oxygen in the bloodstream. There are 2 types of cyanosis:

  • Peripheral cyanosis, which is observed in the extremities including hands, fingertips and feet.
  • Central cyanosis, which is detected in central parts of the body including head, torso and mucous membranes and is often more serious.

In those with light skin tones, cyanosis will present as a bluish/purple hue. In patients with naturally yellow toned skin, cyanosis may cause a grayish-greenish appearance. In those with darker skin tones, cyanosis may be trickier to assess and may be observed as grey or white.

Following immunisation, cyanosis may occur in the setting of HHE, apnoea, breath holding episode or high fever.

Erythema

Erythema describes a red appearance of skin caused by the dilation of superficial blood vessels and increased blood flow. It often occurs with skin trauma, inflammation, infection or rash.

Erythema is clearly visible on light toned skin. It may appear red or cause a purplish discoloration on some darker toned skins however it is difficult to see on very dark skin. Assessing the affected site or area for other signs including warmth, swelling or induration can assist in clinical assessment and diagnosis of erythema.

Following immunisation, erythema can be widespread or localised at the injection site.

Urticaria

Urticaria, or hives, occur when the mast cells that lie within the skin release histamine that irritates nerve endings and causes local blood vessels to dilate and leak fluid. They can appear anywhere on the body and can be transient in nature. The cause is often not known however, they may be associated with infections or allergy.

On light toned skin, hives appear as itchy, raised red welts. They often have a white center or wheal which looks like a mosquito bite and are surrounded by an erythematous ring. In darker toned skin, hives appear as raised lumps however the colour changes to the skin may not be as obvious.

Following immunisation, hives can occur anywhere on the body and may occur in the setting of an allergic reaction.

Resources

Images

Other resources

Authors: Georgina Lewis (Clinical Manager SAEFVIC, Murdoch Children’s Research Institute), Mel Addison (SAEFVIC Research Nurse, Murdoch Children’s Research Institute), Francesca Machingaifa (SAEFVIC Research Nurse, Murdoch Children’s Research Institute) and Rachael McGuire (SAEFVIC Research Nurse, Murdoch Children’s Research Institute)

Date: September 2020

Materials in this section are updated as new information and vaccines become available. The Melbourne Vaccine Education Centre (MVEC) staff regularly reviews materials for accuracy.

You should not consider the information in this site to be specific, professional medical advice for your personal health or for your family’s personal health. For medical concerns, including decisions about vaccinations, medications and other treatments, you should always consult a healthcare professional.